This is my first post.
In 2008, at age 59, my PSA, which had been under 3 for decades, suddenly spiked to 6.19 during a 10 month period.
During the following year, my PSA oscillated up and down hitting a low at 3.55 and a new high at 6.71, which triggered my urologist's demand for a biopsy (turned out to be negative).
During the year following my negative biopsy, my PSA fell to 4.69, but later hit a new record of 8.68.
My urologist then put me on AVODART and within 3 months I was down to 2.7 (January 2011) and the majority of my PSA scores stayed below 3 except for one exception at 5.14 .
In March 2013, after I reported recent increased swelling in my breasts, my urologists took me off AVODART abruptly, claiming that the benefit of taking AVODART did not justify having my side effect.
This week, being 6 months after stopping AVODART, my latest PSA came in at 13.65 (5 days of abstinence) and 2 days later a second test came in at 14.23 , a slight gain over 2 days due to resumed sexual activity.
I should add that I had a urinary track infection 3 weeks earlier (fever of 102 F.) which was treated with a 10 days of CIPRO. CIPRO, like some antibiotics normally
reduces PSA slightly, but I wonder if the original UTI may have caused some trauma to my prostate, contributing to a rise in PSA measured 3 weeks later.
As I understand, AVODART reduces the way testosterone acts on the prostate, but how does the prostate react when it begins to get a full load of testosterone due to cessation of AVODART? Does the prostate over react by enlarging to an even larger size than it was prior to starting AVODART?
I cannot say that in the time since stopping AVODART, my frequency or difficulty in urination is any worse than prior to starting AVODART.
Any comments would be appreciated from anyone who has actually stopped AVODART after taking it for several years.